Hearing Services of Nashville

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s natural to look at the possible side effects. Can you expect to feel Nauseous or to get a dry mouth? There is a more serious potential side effect that you may not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to loss of hearing. Tinnitus is a phantom sound people hear that usually presents as:

  • Popping
  • Ringing
  • A windy sound
  • Thumping

Most of the time, the tinnitus stops when you stop taking the medication. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be surprised by the list of medications that can lead to temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you may know better as aspirin. The hearing issues induced by these drugs are normally reversible when you stop taking them.

Coming in a close second for common ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

After you quit taking the antibiotics the problem goes away as with painkillers. The standard list of other drugs include:

  • Quinine
  • Chloroquine
  • Quinidine

Substances That Trigger Tinnitus

Some diuretics can cause tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Caffeine
  • Nicotine
  • Tonic water
  • Marijuana

Each time you drink your coffee in the morning, you are exposing your body to something that may cause your ears to ring. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of offenders.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe a lot less than the amount that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They differ depending on the medication and your ear health. Slightly annoying to totally incapacitating is the things you can typically be expecting.

Look for:

  • Vomiting
  • Blurring vision
  • Tinnitus
  • Hearing loss on one or both sides
  • Difficulty walking
  • Poor balance

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. Also, get a hearing exam with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today